Grace Marwick, a former law student and now insurance claims handler, revealed that she developed a blood clot on her lung as a result of taking the contraceptive pill and, if the doctors had not uncovered the problem when they did, it could have caused her to suffer a stroke or killed her, reported the New York Post and several British papers on Jan. 1.
Marwick was a law school student in Ipswich, Suffolk, about 80 miles north of London in 2015. In May of that year, the doctor's office at the school prescribed her the pill Gederel 30/150 as a form of contraception.
"It was the first time I'd been prescribed the pill," Marwick said.
Several months after starting the pill, Marwick started to feel short of breath doing regular activities, such as climbing the stairs. The situation worsened and she eventually collapsed on her way into a train station in August 2015.
That same day she was taken to the hospital. The doctors ran tests and confirmed she had a blood clot on her lung and that it was caused by a reaction to the pill.
“After a few hours of waiting for results, they confirmed I’d suffered a pulmonary embolism,” said Marwick, as reported in The Post. "They asked for my medical history and any details of pre-existing medical conditions and I had no background in my family of anything like it. I was perfectly healthy. When I told them I was on the pill — and had been for a short while — they put it down to that.”
“My heart rate was crazy, it wouldn’t slow down. I was hooked up to a heart monitor and they started me on Warfarin — a blood-thinning medication I needed to stay on for a year,” she said. “The doctor told me it had all been caused by the pill and took me off it straightaway. Thankfully, I haven’t had any problems since."
"Because the clot was on my lung, if I had waited any longer, anything could have happened," said Marwick. "I would have had a stroke if I had waited any longer and may have even died.”
She continued, “I just want to warn other women and encourage them to be careful and to go straight to the doctor’s if they have any unusual symptoms at all.”